Alert archive / Hawaii / High Surf Advisories in 2014
High Surf Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 13, 2014, 3:46 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 14, 2014, 3:31 AM HST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2014, 3:46 PM HST (01:46 UTC)
- In effect from
- Feb 14, 2014, 3:31 AM HST
- Expired
- Feb 14, 2014, 3:47 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
889 WHHW40 PHFO 140146 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 346 PM HST THU FEB 13 2014 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES BEGINNING EARLY FRIDAY MORNING... .A NORTH-NORTHWEST SWELL WILL BUILD TONIGHT...PRODUCING ADVISORY LEVEL SURF FOR NORTH FACING SHORES BY MORNING. HIZ001>003-007>009-012-013-017-019-020-025-141500- /O.NEW.PHFO.SU.Y.0013.140214T1600Z-140215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 346 PM HST THU FEB 13 2014 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST SATURDAY. * SURF...ALONG NORTH FACING SHORES...RISING TO 14 TO 18 FEET. * TIMING...REACHING ADVISORY LEVELS EARLY FRIDAY MORNING AND CONTINUING THROUGH FRIDAY NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ WROE
2 follow-up statements
041 WHHW40 PHFO 141331 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST FRI FEB 14 2014 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES... .A NORTH-NORTHWEST SWELL WILL PRODUCE ADVISORY-LEVEL SURF FOR NORTH-FACING SHORES STARTING THIS MORNING. HIZ001>003-007>009-012-013-017-019-020-025-150245- /O.EXT.PHFO.SU.Y.0013.140214T1331Z-140215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 331 AM HST FRI FEB 14 2014 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...ALONG NORTH FACING SHORES...RISING TO 14 TO 18 FEET. * TIMING...THROUGH FRIDAY NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS...MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND BE CAREFUL. && $$
002 WHHW40 PHFO 150147 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 347 PM HST FRI FEB 14 2014 HIZ001>003-007>009-012-013-017-019-020-025-150300- /O.CAN.PHFO.SU.Y.0013.000000T0000Z-140215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 347 PM HST FRI FEB 14 2014 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. HOWEVER...SURF WILL REMAIN ELEVATED AND BEACHGOERS SHOULD CONTINUE TO EXERCISE CAUTION. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 13, 10:00 AM HST, 5 hours 46 minutes earlier.
Area forecast discussion, Feb 13, 10:00 AM HST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU FEB 13 2014 .SYNOPSIS... CLOUDS AND SHOWERS ALONG A SLOW-MOVING FRONT WILL REMAIN FOCUSED OVER KAUAI TODAY THEN SPREAD DOWN TO OAHU BY EVENING. THE REST OF THE STATE WILL BE SOMEWHAT DRY WITH SPOTTY AFTERNOON CLOUDS AND SHOWERS. GUSTY NORTHEAST WINDS OVER KAUAI WILL SLOWLY SPREAD DOWN THE ISLAND CHAIN AND SHIFT OUT OF THE EAST AS THE FRONT FALLS APART. LINGERING MOISTURE FROM THE FRONT WILL FUEL ENHANCED TRADE WIND SHOWERS...MAINLY ACROSS THE WESTERN HALF OF THE STATE INTO SATURDAY. A KONA LOW WILL FORM SEVERAL HUNDRED MILES WEST OF THE ISLANDS DURING THE WEEKEND...BRINGING SOUTHERLY WINDS AND THE POTENTIAL FOR HEAVY SHOWERS ON SUNDAY THROUGH TUESDAY ACROSS AT LEAST THE WESTERN HALF OF THE STATE. && .DISCUSSION... KAUAI WILL REMAIN THE FOCUS FOR CLOUDS AND SHOWERS TODAY AS A SLOW-MOVING FRONT CREEPS SOUTHEASTWARD. THE FRONT STRETCHES FROM SOUTHWEST OF THE GARDEN ISLE ACROSS THE EAST PAC TO THE NORCAL / OR COAST AND IS BEING SUPPORTED BY A LARGE UPPER LEVEL TROUGH ANCHORED OVER THE GULF OF ALASKA AND EXTENDING TO ABOUT 700 MILES NORTHWEST OF KAUAI. A SHORTWAVE ALOFT MOVING ALONG THE UPPER TROUGH/S FLANK PASSED OVER THE STATE OVERNIGHT...TRIGGERING SOME ORGANIZED CONVECTION AROUND KAUAI. THE SHORTWAVE IS LIFTING TO THE NORTHEAST...AND ISOLATED THUNDERSTORMS NEAR KAUAI ARE WEAKENING. THUS...WE WILL LET THE THUNDERSTORMS DROP OUT OF THE FORECAST AT NOON...BUT WE WILL HAVE TO KEEP AN EYE OUT FOR AN ISOLATED STRONG SHOWER THIS AFTERNOON AS MOISTURE FROM THE FRONT REMAINS OVER KAUAI. GUSTY NORTHERLY WINDS WILL BE INCREASING. THE REST OF THE STATE WILL REMAIN UNDER A GENTLE EAST TO SOUTHEAST FLOW AND SOMEWHAT DRY CONDITIONS AHEAD OF THE FRONT TODAY. EAST AND SOUTHEAST FACING SLOPES OF THE BIG ISLAND ARE SEEING SOME SHOWERS MOVING IN THIS MORNING...WHILE OAHU AND MAUI COUNTY ARE DRY. EXPECT AFTERNOON SEA BREEZES TO PRODUCE EXTENSIVE CLOUD COVER AND SPOTTY SHOWERS THIS AFTERNOON...WITH MOISTURE FROM THE FRONT POSSIBLY REACHING OAHU BEFORE SUNSET. MOISTURE FROM THE WEAKENING FRONT IS EXPECTED TO SPREAD TO OAHU BY EVENING AS THE JET STREAM ALOFT INTENSIFIES OVER AND NORTH OF THE ISLANDS. THIS COULD TRIGGER SOME HEAVIER SHOWERS...MAINLY ALONG THE FRONTAL MOISTURE ACROSS THE WESTERN HALF OF THE STATE...AND WE WILL TAKE A CLOSER LOOK AT THIS POTENTIAL. TRADE WINDS AND INCREASING HIGH CLOUDS WILL SPREAD ACROSS THE ENTIRE ISLAND CHAIN... WITH CONTINUED LIMITED RAINFALL EXPECTED ACROSS THE EASTERN END OF THE STATE. A BRIEF PERIOD OF MODERATE TO BREEZY TRADES IS IN STORE FOR FRIDAY AND SATURDAY AS LOW LEVEL RIDGING STRENGTHENS SEVERAL HUNDRED MILES NORTH OF THE ISLANDS. THE FRONT WILL BREAK DOWN...LEAVING MOISTURE TO FUEL ENHANCED SHOWERS ACROSS THE WESTERN END OF THE STATE. PERSISTENT WEAK UPPER LEVEL TROUGHING WILL MAINTAIN EXTENSIVE HIGH CLOUD COVER...BUT MID LEVEL RIDGING SHOULD REMAIN STRONG ENOUGH TO INHIBIT HEAVY SHOWER DEVELOPMENT. UNSETTLED WEATHER WITH HEAVY SHOWERS IS BEGINNING TO LOOK INCREASINGLY LIKELY SUNDAY THROUGH TUESDAY AS A KONA LOW STRENGTHENS SEVERAL HUNDRED MILES WEST OF THE STATE. AT THIS TIME...THE WESTERN HALF OF THE ISLAND CHAIN HAS THE GREATEST RISK FOR HEAVY RAINFALL AND THUNDERSTORMS. && .AVIATION... AS TRADE WINDS BECOME BRIEFLY REESTABLISHED OVER THE ISLANDS TODAY... WINDS AND CLOUDS WILL BE ON THE INCREASE ALL AREAS BEGINNING IN THE NORTHWEST AND SPREADING EASTWARD. VFR CONDITIONS WILL PREVAIL MOST AREAS BUT KAUAI IS UNDER THE INFLUENCE OF A DISSIPATING FRONTAL BAND AND WILL BE SIGNIFICANTLY WETTER AND WINDIER THAN THE REST OF THE ISLANDS. WE EXPECT TO CONTINUE AIRMET SIERRA FOR MOUNTAIN OBSCURATION THROUGHOUT THE REMAINDER OF TODAY AND THROUGH TONIGHT. ELSEWHERE MVFR CIGS IN SHOWERS WILL BE ISOLATED AND OCCUR MAINLY ALONG WINDWARD SLOPES. GUSTY SURFACE WINDS TO 20 KT OR GREATER ARE POSSIBLE ON KAUAI IN THE LATE AFTERNOON AND EARLY EVENING. && .MARINE... THE SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR WATERS TO THE SOUTH THROUGH WEST THROUGH AND NORTH OF KAUAI TO UNTIL 6 PM THIS EVENING. WE DO NOT EXPECT THE ELEVATED TRADES TO SPREAD BEYOND THAT POINT AND BEYOND 6 PM...ALTHOUGH THE NORTHEAST WINDS WILL COME CLOSE TO SCA CRITERIA. WE WILL BE MONITORING THIS CLOSELY AND WILL EXPAND AND EXTEND THE SCA AS NEEDED. A DEVELOPING KONA LOW WEST OF THE ISLANDS ON SATURDAY COULD INDUCE ANOTHER SHOT OF STRONG EASTERLY TRADE WINDS...FOLLOWED BY FRESH TO STRONG SOUTHERLIES ON SUNDAY AND MONDAY. A SERIES OF NORTH-NORTHWEST SWELLS WILL CONTINUE THROUGH THE WEEK. THE CURRENT MODERATE SWELL IS ON THE DECLINE...WHILE A LARGER PULSE SHOULD PRODUCE ADVISORY LEVEL SURF ALONG NORTH FACING SHORES OF MOST ISLANDS ON FRIDAY AND FRIDAY NIGHT. ADDITIONAL PULSES DUE ON SUNDAY AND EARLY NEXT WEEK WILL PRODUCE NORTH SHORE SURF IN THE DOUBLE OVERHEAD RANGE. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY THROUGH 6 PM HST TODAY FOR WATERS SOUTH THROUGH WEST THROUGH NORTH OF KAUAI. && PUBLIC AND MARINE...WROE AVIATION...BEDAL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 5:42 PM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
Nearby
High Surf Advisories in Hawaii, 2014Every high surf advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.